Alert archive / California / Winter Storm Warnings in 2015

Winter Storm Warning 3, NWS Sacramento, CA

November 1, 2015

NWS Sacramento, CA issued this winter storm warning at Nov 1, 2015, 6:51 AM PST. It took effect at Nov 1, 2015, 10:00 PM PST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2015, 6:51 AM PST (14:51 UTC)
In effect from
Nov 1, 2015, 10:00 PM PST
Expired
Nov 2, 2015, 10:00 PM PST
In force
24 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WWUS46 KSTO 011451
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
651 AM PST SUN NOV 1 2015

...SIGNIFICANT EARLY SEASON SNOW POSSIBLE LATE TONIGHT THROUGH
MONDAY EVENING FOR THE NORTHERN SIERRA NEVADA MOUNTAINS...

.A COOL STORM SYSTEM WILL SPREAD PRECIPITATION ACROSS THE AREA
LATE TONIGHT WITH POTENTIALLY THE FIRST SIGNIFICANT SNOWFALL OF
THE SEASON. SIERRA NEVADA MOUNTAIN SNOW IS EXPECTED TO BEGIN
AFTER MIDNIGHT TONIGHT AND CONTINUE THROUGH MONDAY. THIS STORM IS
FORECAST TO BRING SNOWFALL AMOUNTS AROUND 4 TO 8 INCHES TO THE
SIERRA PASSES AND UP TO A FOOT TO HIGHER TERRAIN SOUTH OF I-80.
SNOW LEVELS WILL INITIALLY BE AROUND 9000 FEET TODAY... DROPPING
TO PASS LEVELS AFTER MIDNIGHT. THE HEAVIEST SNOW IS EXPECTED
MONDAY MORNING. THE SNOW WILL BECOME MORE SHOWERY THROUGH MONDAY
AFTERNOON AND EVENING WITH SNOW LEVELS DROPPING TO AROUND
5000 FEET.

CAZ069-020045-
/O.UPG.KSTO.WS.A.0003.151102T0600Z-151103T0600Z/
/O.NEW.KSTO.WS.W.0003.151102T0600Z-151103T0600Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITY OF...BLUE CANYON
651 AM PST SUN NOV 1 2015

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO 10 PM PST MONDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* IMPACTS: SIERRA TRAVELERS MAY EXPERIENCE VERY LONG DELAYS.  
  CHAIN RESTRICTIONS PROBABLE.

* CONFIDENCE: HIGH CONFIDENCE SNOW WILL OCCUR ABOVE 7000 FEET. 
  MEDIUM CONFIDENCE IN TIMING AND AMOUNTS. 

* TIMING: SNOW LEVELS STARTING AROUND 9000 FEET THIS AFTERNOON...
  REACHING PASS LEVELS LATE TONIGHT THROUGH EARLY MONDAY
  MORNING...THEN DOWN TO 5000 FEET LATE MONDAY. HEAVIEST SNOW
  MONDAY MORNING.

* LOCATIONS INCLUDE: DONNER PASS ON I80...ECHO SUMMIT ON HIGHWAY 
  50...CARSON PASS ON HIGHWAY 88...EBBETTS PASS ON HIGHWAY 4... 
  SONORA PASS ON HIGHWAY 108. 

* SNOW ACCUMULATIONS: 4 TO 8 INCHES AT PASS LEVELS...UP TO A 
  FOOT OVER HIGHER PEAKS. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/SACRAMENTO/HAZARDS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN
EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY OR LONG DELAYS.

&&

$$
4 follow-up statements
310 
WWUS46 KSTO 012240
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
240 PM PST SUN NOV 1 2015

...SIGNIFICANT EARLY SEASON SNOW POSSIBLE LATE TONIGHT THROUGH
MONDAY EVENING FOR THE NORTHERN SIERRA NEVADA MOUNTAINS...

.A COOL STORM SYSTEM WILL SPREAD PRECIPITATION ACROSS THE AREA
LATE TONIGHT WITH POTENTIALLY THE FIRST SIGNIFICANT SNOWFALL OF
THE SEASON. SIERRA NEVADA MOUNTAIN SNOW IS EXPECTED TO BEGIN
AFTER MIDNIGHT TONIGHT AND CONTINUE THROUGH MONDAY. THIS STORM IS
FORECAST TO BRING SNOWFALL AMOUNTS AROUND 4 TO 8 INCHES TO THE
SIERRA PASSES AND UP TO A FOOT TO HIGHER TERRAIN SOUTH OF I-80.
SNOW LEVELS WILL INITIALLY BE AROUND 9000 FEET TODAY... DROPPING
TO PASS LEVELS AFTER MIDNIGHT. THE HEAVIEST SNOW IS EXPECTED
MONDAY MORNING. THE SNOW WILL BECOME MORE SHOWERY THROUGH MONDAY
AFTERNOON AND EVENING WITH SNOW LEVELS DROPPING TO AROUND
5000 FEET.

CAZ069-021445-
/O.CON.KSTO.WS.W.0003.151102T0600Z-151103T0600Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
240 PM PST SUN NOV 1 2015

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM PST MONDAY...

* IMPACTS: SIERRA TRAVELERS MAY EXPERIENCE VERY LONG DELAYS. 
  CHAIN RESTRICTIONS PROBABLE. 

* CONFIDENCE: HIGH CONFIDENCE SNOW WILL OCCUR ABOVE 7000 FEET. 
  MEDIUM CONFIDENCE IN TIMING AND AMOUNTS. 

* TIMING: SNOW LEVELS STARTING AROUND 8500 FEET THIS EVENING...REACHING
  PASS LEVELS LATE TONIGHT THROUGH EARLY MONDAY MORNING...THEN
  DOWN TO 5000 FEET LATE MONDAY. HEAVIEST SNOW MONDAY MORNING.

* LOCATIONS INCLUDE: DONNER PASS ON I80...ECHO SUMMIT ON HIGHWAY 
  50...CARSON PASS ON HIGHWAY 88...EBBETTS PASS ON HIGHWAY 4... 
  SONORA PASS ON HIGHWAY 108. 

* SNOW ACCUMULATIONS: 4 TO 8 INCHES AT PASS LEVELS...UP TO A 
  FOOT OVER HIGHER PEAKS. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/SACRAMENTO/HAZARDS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN
EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF
AN EMERGENCY OR LONG DELAYS.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
737 
WWUS46 KSTO 021132
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
332 AM PST MON NOV 2 2015

...SIGNIFICANT EARLY SEASON SNOW THROUGH THIS EVENING FOR THE
NORTHERN SIERRA NEVADA...

.HEAVY SNOW WILL DEVELOP ACROSS THE NORTHERN SIERRA PASSES TODAY
AS SNOW LEVELS LOWER TO BELOW THE PASS LEVELS BY MIDDAY.
ANTICIPATE SIGNIFICANT TRAVEL IMPACTS CROSSING THE HIGH NORTHERN
SIERRA PASSES AS THE DAY PROGRESSES.

CAZ069-030000-
/O.CON.KSTO.WS.W.0003.000000T0000Z-151103T0600Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
332 AM PST MON NOV 2 2015

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* IMPACTS: CHAIN RESTRICTIONS LIKELY. LONG DELAYS PROBABLE.

* CONFIDENCE: HIGH.

* TIMING: SNOW LEVELS AT OR ABOVE PASS LEVELS EARLY MORNING
  LOWERING TO BELOW PASS LEVEL BY MIDDAY. HEAVIEST SNOW FROM LATE
  MORNING INTO THIS EVENING.

* LOCATIONS INCLUDE: DONNER PASS ON I80...ECHO SUMMIT ON HIGHWAY 
  50...CARSON PASS ON HIGHWAY 88...EBBETTS PASS ON HIGHWAY 4... 
  SONORA PASS ON HIGHWAY 108. 

* SNOW ACCUMULATIONS: 4 TO 8 INCHES AT PASS LEVELS...UP TO A 
  FOOT OR MORE OVER HIGHER PEAKS. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/SACRAMENTO/HAZARDS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DIFFICULT. IF YOU MUST TRAVEL...KEEP AN
EXTRA FLASHLIGHT... FOOD AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY OR LONG DELAYS.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
767 
WWUS46 KSTO 022326
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
326 PM PST MON NOV 2 2015

...SNOW THROUGH THIS EVENING FOR THE NORTHERN SIERRA NEVADA...

.SNOW WILL GRADUALLY DECREASE TONIGHT WITH SOME LOCALLY HEAVY
SNOW SHOWERS POSSIBLE THROUGH EARLY EVENING. SEVERAL INCHES OF
ADDITIONAL SNOW COULD CAUSE TRAVEL IMPACTS OVER THE SIERRA THIS
EVENING. SOME SNOW SHOWERS MAY CONTINUE OVERNIGHT INTO EARLY WITH
LIGHT ACCUMULATIONS INTO EARLY TUESDAY.

CAZ069-030600-
/O.CON.KSTO.WS.W.0003.000000T0000Z-151103T0600Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
326 PM PST MON NOV 2 2015

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* IMPACTS: CHAIN RESTRICTIONS AND DELAYS ARE POSSIBLE IN HEAVIER SNOW
  SHOWERS.

* CONFIDENCE: MEDIUM.

* TIMING: SNOW LEVELS AT OR AROUND 5500 FEET THIS EVENING.

* LOCATIONS INCLUDE: DONNER PASS ON I80...ECHO SUMMIT ON HIGHWAY 
  50...CARSON PASS ON HIGHWAY 88...EBBETTS PASS ON HIGHWAY 4... 
  SONORA PASS ON HIGHWAY 108. 

* SNOW ACCUMULATIONS: AN ADDITIONAL 1 TO 3 INCHES OF SNOW IS
  POSSIBLE ABOVE 6000 FEET.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/SACRAMENTO/HAZARDS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DIFFICULT. IF YOU MUST TRAVEL...KEEP AN
EXTRA FLASHLIGHT... FOOD AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY OR LONG DELAYS.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
746 
WWUS46 KSTO 030540
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 PM PST MON NOV 2 2015

CAZ069-030645-
/O.EXP.KSTO.WS.W.0003.000000T0000Z-151103T0600Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
940 PM PST MON NOV 2 2015

...WINTER STORM WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...

THE WINTER STORM WARNING WILL BE ALLOWED TO EXPIRE AT 10 PM THIS
EVENING. VERY LIGHT SNOW SHOWERS MAY CONTINUE OVERNIGHT NEAR THE
CREST BUT LITTLE IF ANY ADDITIONAL ACCUMULATIONS ARE EXPECTED.

EARLIER REPORTS INDICATED 4 TO 5 INCHES OF NEW SNOW NEAR DONNER 
PASS AND 11 INCHES OF NEW SNOW AT KIRKWOOD.

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Nov 1, 4:46 AM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 1, 4:46 AM PST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
446 AM PST SUN NOV 1 2015

.SYNOPSIS...
Cool and wet weather starts today as a Pacific storm system moves
inland. It will bring the first significant snow event of the
season to the high Sierra with widespread rain elsewhere.

&&

.DISCUSSION...
Today, NorCal transitions to colder & wetter weather as a winter
storm moves inland and taps into the atmospheric river. Radar
imagery at 4 am showed a wide band of showers impacting the
Northern CA Coastal counties that is moving eastward and nearing
the Coastal range. Models all still on track with this system and
have not made any major changes to this storm's forecast. Winter
Storm Watch remains in effect tonight through Monday night with
the brunt of the storm occurring Monday when snow levels will be
notably lower (between 5000-6000 ft). Snow amounts still look to
be 4-8 inches near pass levels with up to a foot across the
highest peaks. Earlier runs of the HRRR showed that rain wouldn't
reach the Interstate 80 corridor until around 4 pm today. However,
the latest HRRR run indicates that a secondary band of rain could
track into the I-80 corridor by late morning while the main band
moves into far NorCal this morning. Will pass onto the day shift
to monitor the arrival timing this morning.

Daytime highs today will be in the mid 60s to mid 70s for the
valley, 50s to mid 60s in higher terrain. Colder airmass expected
after midnight tonight so much of today's precipitaton will fall
as rain.

.Previous Discussion...Snow levels will start around 9000 feet,
then dropping down to around 5000 feet on Monday. The major question
is when the snow levels will drop to 7500 feet, around the Donner
Pass level on I80 and Echo Summit on Highway 50. If it takes until
daybreak Monday, much of the precipitation may end up in the form
of rain in those areas. High mountain peaks will likely see a foot
or even more of snow. The peak snow intensity is expected Monday
morning. More showery precipitation is expected by afternoon, with
the potential for afternoon thunderstorms. Snow showers may drop
to around 5000 feet, though accumulations to those levels are
expected to be light. Showers may linger over the mountains
through Tuesday into early Wednesday.

A major concern is recently burned areas (past 3 years),
especially on the west slope of the northern Sierra Nevada
Mountains, such as the Butte Fire. The main band of precipitation
could drop 1 to 3 inches on these locations. Thunderstorms
developing in the afternoon could add additional locally heavy
rain to this, though when and where these could be remains
uncertain. People living and working in those areas should be
aware of the potential for debris slides on Monday. Stayed tuned
for updates to the forecast.

Valley locations could see around 0.25 to 0.50 inches of rain,
potentially more in convection. Drivers on Monday should be aware
of slick roads, especially if wet leaves are in the area.

&&
.EXTENDED DISCUSSION (Thursday THROUGH Sunday)

Dry conditions are expected from Thursday through the end of the
week with high pressure ridging over the southwest U.S. A
shortwave trough passing through the Pacific Northwest to the
north on Thursday will keep high temperatures down to just a
little below normal. Upper ridge then amplifies along the west
coast Friday and Saturday warming daytime highs to a little above
normal. Extended models showing possible break down of the upper
ridge by the end of the extended period as next upper trough is
forecast to start pushing into the Pacific Northwest. Northern
forecast area could see some precipitation by next Sunday while
the rest of the forecast area remains dry with near normal daytime
temperatures.

&&

.AVIATION...

Frontal band sagging southward into Norcal this morning. VFR Tafs
sites this morning becoming MVFR northern Sacramento valley after
18z and then MVFR southern Sacramento and Northern San Joaquin
after about 21z under clouds and occasional showers. Southerly
winds to 15 knots except higher over Sierra ridges.

&&

.STO Watches/Warnings/Advisories...
Winter Storm Watch from this evening through Monday evening for
West Slope Northern Sierra Nevada.

&&

Nearby

Winter Storm Warnings in California, 2015Every winter storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.